GPs prescribing clozapine (eg, Clozaril, Denzapine) should exercise particular care in patients receiving other drugs known to cause constipation (especially those with anticholinergic properties), patients with a history of colonic disease or lower abdominal surgery, and patients aged 60 years and older, the MHRA has warned.
Further informationView clozapine drug records
The risk of gastrointestinal adverse effects associated with clozapine is long established and is thought to be due to the antipsychotic's anticholinergic properties. The effects can range from constipation, which is very common, to potentially fatal intestinal obstruction.
Clozapine is contraindicated in patients with pre-existing paralytic ileus. Healthcare professionals should advise patients receiving clozapine to report constipation immediately and should actively treat any constipation that occurs.
The MHRA's reminder follows concerns raised by a coroner in August 2017 that healthcare professionals might have a lack of awareness about the risk of pseudo-obstruction or paralytic ileus associated with gabapentin and the fast onset of these conditions.